Tennessee, 2016

Drought in Tennessee, December 1 to 31, 2016

December 1 to 31, 2016 · NWS OHX · 38 events in 38 counties and zones

Significant rainfall across Middle Tennessee during late November 2016 into December 2016 begin to improve drought conditions throughout the region. Severe (D2) drought conditions across most of Middle Tennessee and extreme (D3) drought conditions in Cumberland County at the beginning of the month improved to moderate (D1) drought or less by the end of the month.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Significant rainfall across Middle Tennessee during late November 2016 into December 2016 begin to improve drought conditions throughout the region. Severe (D2) drought conditions across most of Middle Tennessee and extreme (D3) drought conditions in Cumberland County at the beginning of the month improved to moderate (D1) drought or less by the end of the month. Frequent rainfall led to significantly improved conditions for agriculture and area lakes and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 30, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Nov 30, 11:11 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1111 PM CST Wed Nov 30 2016

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Cold front will continue to move east through Middle Tennessee
this afternoon with clearing line back along the Mississippi River
at early afternoon. Clearing from the west will begin to take
place along the Tennessee River by 21z and interstate 65 by 23z
and along the plateau later this evening. High pressure will
settle in behind the front tonight and on Thursday bringing a cool
down in temps more typical for this time of the year but lots of
sun for the last 2 days of the work week.

The problem with weekend forecast hinges on speed and track of
upper low initially over northern Mexico on Saturday. Have noticed
over the last few runs the GFS has had good continuity with this
system but EURO seems to have regressed to its older solution.
Ensemble mean is trending toward GFS solution. Believe we will see
upper low lift out into Texas this weekend with surface inverted
trough development taking place in the western Gulf of
Mexico/southeast Texas coast that will spread rain up through the
lower Mississippi River Valley and into Tennessee. 12z EURO is a
little faster than GFS but both have rain moving into Middle
Tennessee Saturday night and continuing into Sunday. We have a
split flow developing this weekend with southern stream winning
out by 12z Monday. EURO is more aggressive in lifting closed
upper low out of Texas on Monday but both GFS and EURO have
negative tilt with EURO more tilted with this feature. So it looks
like rain southwest Middle Tennessee beginning on Saturday and
overspreading the area Saturday night with rain continuing right
on into Tuesday but there could be a period Sunday night in which
it rain chance dwindles to slight. No major change in temperatures
through the next 7 days.

&&

.AVIATION...
06Z TAF DISCUSSION.

Building sfc high pressure influences along with dry quasi swly
flow aloft will result in VFR/SKC conditions thru 02/06Z.
Although isolated MVFR fog formation can not totally be ruled out
per prevalence of low level moisture potential 01/06Z-01/14Z,
sfc obs and short range models are still depicting unfavorable
dewpoint depressions with 5-10kt sfc winds expected, so will
continue to not mention this potential at terminals.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......01/Boyd
AVIATION........31
Hazardous weather outlook, Nov 30, 3:33 AM CST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
333 AM CST WED NOV 30 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-010945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
333 AM CST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

27

In the hours before

Local storm report, Nov 30, 6:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TORNADO          2 SE MANCHESTER         35.45N  86.06W
11/29/2016                   COFFEE             TN   NWS STORM SURVEY

            EF-1 TORNADO...ESTIMATED PEAK WIND SPEED OF 105
            MPH...WITH A PATH LENGTH OF 3.5 MILES...AND A MAXIMUM
            PATH WIDTH OF 200 YARDS...STARTED 1.6 MILES SE OF
            MANCHESTER AT 924 PM AND LIFTED 3.7 MILES ENE OF
            MANCHESTER AT 929 PM. SEVERAL DOZEN TREES WERE SNAPPED
            AND UPROOTED AND SEVERAL BARNS AND OUTBUILDINGS WERE
            HEAVILY DAMAGED ALONG ITS PATH. A ONE STORY LOG CABIN
            STYLE HOUSE WAS PICKED UP OFF OF ITS FOUNDATION AND
            MOVED 6-8 FEET OFF OF CENTER WITH MOST OF THE HOUSE
            STILL FULLY INTACT.

&&

EVENT NUMBER OHX1601137

31
Local storm report, Nov 30, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          2 W TULLAHOMA           35.37N  86.26W
11/29/2016                   COFFEE             TN   NWS STORM SURVEY

            *** 1 INJ *** AN EF-1 TORNADO...ESTIMATED PEAK WIND
            SPEED OF 105 MPH....WITH A PATH LENGTH OF 8 MILES...AND
            A MAXIMUM PATH WIDTH OF 300 YARDS...STARTED 2.4 MILES W
            OF TULLAHOMA AND LIFTED 6.2 MILES NE OF TULLAHOMA.
            SEVERAL BUSINESSES EXPERIENCED MOSTLY ROOF DAMAGE.
            SEVERAL HUNDRED TREES WERE UPROOOTED AND SNAPPED. ONE
            PERSON SUSTAINED A MINOR INJURY WHEN A TREE FELL ON
            THEIR CAR.

&&

EVENT NUMBER OHX1601138

31
Local storm report, Nov 30, 7:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
723 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          2 W TULLAHOMA           35.37N  86.26W
11/29/2016                   COFFEE             TN   NWS STORM SURVEY

            *** 1 INJ *** AN EF-1 TORNADO...ESTIMATED PEAK WIND
            SPEED OF 105 MPH....WITH A PATH LENGTH OF 8 MILES...AND
            A MAXIMUM PATH WIDTH OF 300 YARDS...STARTED 2.4 MILES W
            OF TULLAHOMA AND LIFTED 6.2 MILES NE OF TULLAHOMA AT 915
            PM. SEVERAL BUSINESSES EXPERIENCED MOSTLY ROOF DAMAGE.
            SEVERAL HUNDRED TREES WERE UPROOOTED AND SNAPPED. ONE
            PERSON SUSTAINED A MINOR INJURY WHEN A TREE FELL ON
            THEIR CAR.

&&

CORRECTED REMARKS

EVENT NUMBER OHX1601138

31
Local storm report, Nov 30, 7:24 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          2 W TULLAHOMA           35.37N  86.26W
11/29/2016                   COFFEE             TN   NWS STORM SURVEY

            *** 1 INJ *** AN EF-1 TORNADO...ESTIMATED PEAK WIND
            SPEED OF 105 MPH....WITH A PATH LENGTH OF 8 MILES...AND
            A MAXIMUM PATH WIDTH OF 300 YARDS...STARTED 2.4 MILES W
            OF TULLAHOMA AND LIFTED 6.2 MILES NE OF TULLAHOMA AT 915
            PM. SEVERAL BUSINESSES EXPERIENCED MOSTLY ROOF DAMAGE.
            SEVERAL HUNDRED TREES WERE UPROOOTED AND SNAPPED. ONE
            PERSON SUSTAINED A MINOR INJURY WHEN A TREE FELL ON
            THEIR CAR.

0906 PM     TSTM WND DMG     1 W TULLAHOMA           35.37N  86.23W
11/29/2016                   COFFEE             TN   PUBLIC

            HOUSE DESTROYED AND TREES DOWN IN THE SHARONDALE AREA
            IN TULLAHOMA POSSIBLE TORNADO

0907 PM     TSTM WND DMG     1 NW TULLAHOMA          35.37N  86.22W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN ACROSS CEDAR STREET IN TULLAHOMA. ROAD
            IMPASSABLE

0907 PM     TSTM WND DMG     2 N TULLAHOMA           35.40N  86.22W
11/29/2016                   COFFEE             TN   BROADCAST MEDIA

            TREE FELL ON HOUSE NEAR LAKEWOOD COUNTRY CLUB IN
            TULLAHOMA

0907 PM     TSTM WND DMG     2 WSW TULLAHOMA         35.36N  86.24W
11/29/2016                   COFFEE             TN   TWITTER

            TSPOTTER REPORT OF TREES AND POWER LINES DOWN IN THE
            SHARONDALE AREA OF TULLAHOMA.

0907 PM     TSTM WND DMG     1 N TULLAHOMA           35.39N  86.22W
11/29/2016                   COFFEE             TN   TWITTER

            ROOF DAMAGE TO STRIP MALL ALONG N JACKSON STREET IN
            TULLAHOMA

0907 PM     TSTM WND DMG     1 NW TULLAHOMA          35.38N  86.23W
11/29/2016                   COFFEE             TN   TWITTER

            LARGE TREE DOWN AND BLOCKING ROAD ON GOLF CLUB LANE IN
            TULLAHOMA

0908 PM     TSTM WND DMG     1 NNW TULLAHOMA         35.38N  86.22W
11/29/2016                   COFFEE             TN   TWITTER

            PORTIONS OF TULLAHOMA MCDONALDS ROOF BLOWN AWAY

0909 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
11/29/2016                   COFFEE             TN   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES WERE DOWNED ACROSS THE
            NORTH END OF TULLAHOMA.

0914 PM     TORNADO          5 NE TULLAHOMA          35.42N  86.15W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR
            HWY 55 WITH DEBRI AND PEA SIZED HAIL

0924 PM     TORNADO          2 SE MANCHESTER         35.45N  86.06W
11/29/2016                   COFFEE             TN   NWS STORM SURVEY

            EF-1 TORNADO...ESTIMATED PEAK WIND SPEED OF 105
            MPH...WITH A PATH LENGTH OF 3.5 MILES...AND A MAXIMUM
            PATH WIDTH OF 200 YARDS...STARTED 1.6 MILES SE OF
            MANCHESTER AT 924 PM AND LIFTED 3.7 MILES ENE OF
            MANCHESTER AT 929 PM. SEVERAL DOZEN TREES WERE SNAPPED
            AND UPROOTED AND SEVERAL BARNS AND OUTBUILDINGS WERE
            HEAVILY DAMAGED ALONG ITS PATH. A ONE STORY LOG CABIN
            STYLE HOUSE WAS PICKED UP OFF OF ITS FOUNDATION AND
            MOVED 6-8 FEET OFF OF CENTER WITH MOST OF THE HOUSE
            STILL FULLY INTACT.

&&

EVENT NUMBER OHX1601138 OHX1601132 OHX1601129 OHX1601130 OHX1601131
OHX1601133 OHX1601135 OHX1601134 OHX1601128 OHX1601126 OHX1601137

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 drought. Local standard time, as filed.

Drought, Bedford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Drought, Cannon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cannon forecast zone
Reported by
Drought Monitor
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought, Cheatham

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cheatham forecast zone
Reported by
Drought Monitor
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Drought, Coffee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coffee forecast zone
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Cumberland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Drought, Davidson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Davidson forecast zone
Reported by
Drought Monitor
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Drought, Dekalb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought, Dickson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Drought Monitor
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought, Fentress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fentress forecast zone
Reported by
Drought Monitor
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Drought, Giles

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought, Grundy

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Hickman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Drought, Houston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Drought, Lawrence

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Drought, Lewis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Drought, Macon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Drought, Marshall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Drought, Maury

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Maury forecast zone
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Montgomery

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Overton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Overton forecast zone
Reported by
Drought Monitor
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Drought, Perry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Drought, Pickett

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pickett forecast zone
Reported by
Drought Monitor
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Drought, Putnam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Drought, Robertson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Drought, Rutherford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rutherford forecast zone
Reported by
Drought Monitor
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Drought, Smith

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Drought, Stewart

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Sumner

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Drought, Trousdale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Trousdale forecast zone
Reported by
Drought Monitor
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

Drought, Van Buren

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Drought Monitor
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Drought, Warren

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Drought, Wayne

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Drought, White

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Drought, Williamson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Drought, Wilson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673055, 673056, 673057, 673058, 673059, 673060, 673061, 673062, 673063, 673064, 673065, 673066, 673067, 673068, 673069, 673070, 673071, 673073, 673074, 673075, 673076, 673077, 673078, 673079, 673080, 673081, 673082, 673084, 673085, 673086, 673087, 673088, 673089, 673090, 673091, 673092, 673093, 673094.